Valproate Exposure In Utero Decreases Childrens’ IQ Scores

| Jul 27, 2012 | Valproate |

atto-armand-leone

Valproate exposure decreases average IQs in children exposed to the drug in utero. Although Antiepileptic Drug (AEDs) use during pregnancy is known to cause congenital malformations, little research has been done on the effect they have on intelligence. A recent study in Neurology looked pregnant women taking four common AEDs and tested their children at 4.5 years of age. Children exposed to Valproate had significantly lower IQ scores (96) than children expose to three other common AEDs, carbamazepine (107), lamotrigine (106) and phenytoin (105).

Not only did Valproate exposure decrease intelligence, but the decrease in intelligence in children exposed during pregnancy was dose related, with higher dosages of Valproate causing lower IQ scores. This dose related effect was not seen with the other three AEDs. The study also reported that after correction for maternal IQ, offspring exposed to any of the four AEDs in utero had lower verbal IQ scores than nonverbal. These congenital and birth injuries can be devastating to families whose mothers received these drugs during pregnancy.

Medications taken during pregnancy can have significant effects on brain development occuring during the third trimester. Valproate exposure has consistently been associated with higher rates of congenital malformation, and now it has been shown to associated with decreased intelligence as well. This antiepilieptic drug should be avoided in women of childbearing age. When pregnant women have co-existing seizure disorders, physicians need to be very careful about which AED they use for control and advise the patient of the risks of these medications on their offspring.

FindLaw Network

Contact Us